Of course I am glad to be alive. Of course I am grateful that I live in a time and a place and a society where breast cancer can be spotted and treated and gone. Of course I am mindful of all the people being danced closer and closer to an abyss by cancer, and of course my heart breaks for them, and of course, because of that, I treasure my own life all the more. I appreciate good things. I count my blessings.
Now and again – let’s say, to pick a time at not-random, in the middle of the fourth or fifth consecutive night of terrible non-sleep – it’s easy to add up the damage rather than count those blessings. (Or those sheep.) So, here’s my list of post-cancer-treatment ongoing pains in the backside (and other selected bodyparts).
1. Feet. The place where the ingrowing toenail was, although now mank-free, still refuses to heal completely. I’ve noticed this slow healing elsewhere too – it was four months until my Egyptian mosquito bites finally went – and I think it’s because my body just doesn’t have the resources to be dealing with the small stuff.
2. Ankles and wrists, toes and fingers. Still swollen. The wrists are going down a bit, but the feet remain a size 9 rather than the size 8 I had been for the previous 25 years or so.
3. Arm. Two lovely three-pin-plug style scars, from two PICC lines. Funnily enough I mind these more than I mind the breast scarring – I suppose because a scar on the breast is better than a cancer in the breast.
4. Fingernails. A weekly manicure is the only thing that stops vertical tearing – very painful – and my nails are quite badly splitty and flakey. Witness.
I eagerly await the day when I can have a French manicure.
5. The cramp. Oh, the cramp. It’s definitely getting better. Pilates helps; not having herceptin amy more helps; taking magnesium and calcium tissue salts helps. But it still gets me now and again, often when I am sleeping in a soft bed. I woke up in my hotel room in Edinburgh on Monday night, and I don’t know whether it was the cramp or the sound of my own screams that did it. (Apologies to the people in the neighbouring rooms. I wasn’t being murdered. But I assume you figured that out, from the way you didn’t rush to my aid.)
6. The digestion. I have gone from being someone with a fairly iron constitution – I’ll pass on the shellfish, but otherwise, I’ll eat anything – to someone who gets all sensitive in the stomach. I ate smoked duck at lunch yesterday, and it made me feel queasy and unsettled all afternoon. I love good food, and I resent this.
7. The nose. It no longer bleeds all the time, but it still hurts all the time. I think I have put enough Vaseline up my nostrils over this last year for it to qualify as a drug habit.
8. The entire left side of my body. Since starting to do yoga and work with Diane on Pilates I have realised how much tension there is on my left. I think it’s the effect of the PICC line: of the body, unconsciously, protecting that arm by holding it differently, and that affecting in turn the shoulder, the spine, the hips, the leg. Whenever I have a Pilates session it amuses me that when Diane has got me to put my shoulders straight, it actually feels to me as though my left shoulder is hanging a good 4 inches below my right, because the muscles are so tight.
9. The tooth. Still aching. It’s bearable, but it’s not really any fun. (After the visit to the hospital they never sent me an appointment,which is Very Bad, and I never chased it up, because then the whole pea thing happened. I will, one of these days, when the pain gets bad enough.)
10. The medical menopause. Hot flushes… well actually hot flushes is the main symptom. I’m not really noticing any other symptoms. But it’s a pain.
So… obviously there are compensation factors, like being alive and gradually recovering from all of these things…. but today. I invite you to add your own niggly, pain-in-the-backside symptoms to my list. Tomorrow, we can go back to Positive Cancer Attitude. Today, let’s take a day to be really clear that this collateral damage matters.
So come on.. what have you got?
My heart goes out to you, we all have bad days and bad patches. I am not in the best of places at the moment. Anemic (No ideas why yet!), so had 4 pints of blood last week, pains in my hips and night sweats. I am 36 but feel 70.
I’m currently on chemo (diff than yours) which includes Avastin. Some have nose bleeds. I just have slight bleeds which crust my upper passages. I use a nasal wash daily to clean out my nose. Otherwise…even on the current chemo…I seem to be doing well. I had bad nails coming out of the first chemo…have sporadic but mild hip pain.
Most of all…right now…I have life. I am forever grateful my cancer was found when it was. And forever sorry it was not found sooner.
Can I just add “Prosthesis falling out noisily at inconvenient moments (e.g. yoga class).” And second your 10 wholeheartedly. Of course like you I am really grateful to be here to suffer these indignities, I don’t want more babies and I don’t miss periods, but this is making me feel really middle-aged.
I had many of those issues post-chemo as well. Tomorrow will be one year since my last chemo treatment. For what it’s worth, I would say that in the last few months the issues have all gone away (except the occasional hot flash, but hey, I’m 47). I’m even back to wearing my totally inappropriate high heels in my pre-chemo size and most nights, I sleep all the way through. Hang in there. I hope it all clears away for you soon.
post chemo issues: I have weak nails, I am off some foods (shrimp for some reason have no appeal any more), medical menopause, hot flashes from Tamoxifen, and the list goes on. I have a body that aches and creaks all the time. The list of things I can no longer do, gets longer all the time. I feel like I am living past the warranty on my body.
Stephanie, I have a great remedial yoga teacher (based in West Hampstead) who does fantastic work with people post injury, illness, trauma etc. She studied for years with BSK Iyengar and is very much the real deal! Her name is Mira Mehta and her website is http://www.yogicpath.com. I don’t think she can do much for your fingernails though.
Gosh I thought I was the only who had cramps! They started after Taxotere, as did most of the other after effects! It’s encouraging to her that they do seem to fade – I finished (fingers numbly crossed) chemo four weeks ago so am still pretty much in the thick of the effects, though finally starting to feel a little less tired…… Otherwise I echo most of your top 10! Good luck
Thank you for making me smile!! First time I have come across your posts looking for feedback on cramp and Herceptin – I too have such a list of side effects from H – only four left now. Just had a break and 6 nights in hospital as my skin came out in a huge angry rash and broke down weeping (my skin – not me!!) I will get round to adding my list at some point just to reassure others that they are not the only ones but for now just sending love and a knowing smile! xx